MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22240-06H
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery, for the placement of a shunt in the brain, was performed with the aid of the brainlab navigation software cranial em, version 1.1.According to the surgeon (treating clinician): - a post operative scan revealed that the shunt, placed with the aid of navigation, deviated from its intended target in the brain.- there was neither harm nor negative clinical effect to the patient due to the deviated shunt placement.Clinically, the patient is in good condition and under observation.There were no remedial actions reported to be done, necessary or planned for this patient as a result of the deviation.With the currently available information, the contribution of a brainlab device to the unintended shunt placement can neither be confirmed nor disproven.Further details of the procedure and effects on the patient could not yet be retrieved from the hospital, brainlab continues to follow up with the user facility.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a shunt was placed in the patient's brain in a different position than intended with navigation involved, although according to the surgeon (treating clinician): - there was neither harm nor negative clinical effect to the patient due to the deviated shunt placement.Clinically, the patient is in good condition and under observation.- there were no remedial actions reported to be done, necessary or planned for this patient as a result of the deviation.With the currently available information, the contribution of a brainlab device to the unintended shunt placement can neither be confirmed nor disproven.H6: the device evaluation is currently pending necessary clarifications of the surgical procedure and provision of full access to the navigation system (including data and log files of the surgery).Brainlab continues to follow up with the user facility and intends to issue a follow-up report upon completion of the device evaluation.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a shunt was placed in the patient's brain in a different position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of the shunt placed with the aid of navigation was detected with a post-operative scan.Clinically, the patient was in good condition and under observation.Despite continued follow up by brainlab, the hospital has not provided any further information on the patient's clinical outcomes.There was no harm or negative effect to the patient reported.There was no reported change of the surgical procedure from its original plan.There was no prolongation of the surgery / anesthesia reported.No remedial actions for the patient were reported that would have been done, necessary or planned, and no prolongation of hospitalization was reported.H6: according to the results of the brainlab investigation and the very limited information provided by hospital, an actual contribution of the brainlab device (navigation system) to the deviating shunt placement in the patient's brain could neither be confirmed nor disproven.Brainlab is also in no position to further assess or evaluate the brainlab device in regard to this surgery as the hospital has not provided it with the necessary details of the surgical procedure as well as the necessary access to the navigation system (e.G.For the relevant files).This is despite multiple attempts made by brainlab to obtain the information from the hospital.There is no indication of a systematic error or malfunction of the brainlab device.
 
Event or Problem Description
A cranial surgery, for the placement of a shunt in a patient's brain, was performed with the aid of the brainlab navigation software cranial em, version 1.1.From a post-operative scan, the surgeon determined that the shunt was placed in a different position in the patient's brain than intended.According to the surgeon (treating clinician): the deviation of the shunt placed with the aid of navigation was detected with a post-operative scan.Clinically, the patient was in good condition and under observation.Despite continued follow up by brainlab, the hospital has not provided any further information on the patient's clinical outcomes.There was no harm or negative effect to the patient reported.There was no reported change of the surgical procedure from its original plan.There was no prolongation of the surgery / anesthesia reported.No remedial actions for the patient were reported that would have been done, necessary or planned, and no prolongation of hospitalization was reported.

Brand Name
NAVIGATION SW CRANIAL EM (VERSION 1.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20300117
Report Number8043933-2024-00057
Device Sequence Number21049496
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06H
Device Catalogue Number71211A
Device Lot NumberSW V. 1.1.5
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2024
Supplement Date Received by Manufacturer08/30/2024
Initial Report FDA Received Date09/25/2024
Supplement Report FDA Received Date11/14/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown